Cold/Wind Chill, Northeastern Crook
- When
- January 1, 12:00 AM MST to 10:00 AM MST
- Where
- Northeastern Crook forecast zone
- Reported by
- Mesonet
Bitterly cold air remained across the area on New Year's Day morning. Low temperatures ranged from 10 below to 25 below zero, with wind chill values as low as 35 below zero.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Bitterly cold air remained across the area on New Year's Day morning. Low temperatures ranged from 10 below to 25 below zero, with wind chill values as low as 35 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 31, 9:58 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
958 PM MST Sun Dec 31 2017
.DISCUSSION...(This Evening Through Sunday)
Issued at 220 PM MST Sun Dec 31 2017
Current surface analysis shows arctic high centered over eastern
MT/western ND, with frigid airmass in place over the region. Upper
level analysis shows low over southern Hudson Bay, with broad
trough covering central and eastern portions of Canada and the US.
A ridge lies along the Pacific coast with strong northwest flow
from the Northern Rockies through the Central Plains. Temps are at
or below zero across the area, with wind chill values mostly in
the 15 below to 35 below zero range this afternoon. Clouds linger
across parts of northeast WY to southern SD, with mostly clear
skies elsewhere to the north and east.
The bitter cold will continue into the beginning of the New Year,
though improving conditions can be expected after New Years Day as
the ridge over the west coast slowly moves east and brings some
milder air, especially toward the second half of the week. Dry
conditions are generally expected through the coming week.
For tonight, skies will become mainly clear with relatively light
winds as the high slowly moves southeast across the Dakotas. Temps
will drop to the 5 below to 20 below zero range across northeast WY
and the Black Hills, with 20s and some 30s below zero likely across
a good portion of the western and south central SD plains. Temps
should bottom out across northeast WY and the Black Hills during the
evening hours, then likely begin to rise later tonight as winds
shift to the south and clouds increase some behind the passing high.
The mildest temps early this week will be across northeast WY and
the Black Hills as warmer air initially impacts the higher
elevations of the area. Highs on New Years Day will be in the teens
to around 20 across northeast WY and the Black Hills, with zero to
10 above to the north and east of the Black Hills as southeasterly
winds limit warming. Much milder air aloft will push into the area
on Tuesday, but extent of warming will likely be limited some by
fresh snowcover in most areas. However, west-northwest winds should
help mix some of the milder air down. Highs are forecast to be in
the 20s and lower 30s, warmest over northeast WY and the Black Hills
again. An arctic front will move across the upper Midwest and Great
Lakes region Tuesday into Tuesday night, with the western edge of
the front clipping the western Dakotas. Could see some breezy
conditions and possibly some blowing snow to the north and east of
the Black Hills. Will put some patchy blowing snow in across parts
of northwest SD for Tuesday afternoon.
As the ridge shifts further east across the Rockies later in the
week, milder air will continue to gradually build in. Temps could be
above average in most areas by Friday and Saturday.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 956 PM MST Sun Dec 31 2017
VFR conds through the period most places. The exception may be
over far southwest areas. Southerly return flow may support local
MVFR cigs there for a period through Mon morning, including KRAP.
Any MVFR cigs should shift east Monday morning, possibly
affecting scentral SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 11 AM MST Monday for SDZ024>029-041-
072-074.
Wind Chill Warning until 11 AM MST /noon CST/ Monday for SDZ001-
002-012>014-030>032-042>044-046-047-049-073.
WY...Wind Chill Advisory until 11 AM MST Monday for WYZ054>058-071.
&&
DISCUSSION...26
AVIATION...JCHazardous Weather Outlook National Weather Service Rapid City SD 513 AM MST Sun Dec 31 2017 SDZ001-002-012>014-030>032-042>044-046-047-049-073-011400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- 513 AM MST Sun Dec 31 2017 /613 AM CST Sun Dec 31 2017/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Wind chills will range from 20 below zero to 40 below zero through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind chills will range from 25 below to 40 below zero Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>029-041-072-074-WYZ054>058-071-011400- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 513 AM MST Sun Dec 31 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...Today and Tonight Wind chills will be 15 below to 35 below zero through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind chills will be 20 below to 35 below zero Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
6 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731378, 731379, 731381, 731382, 731383, 731384.